Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 64, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 13, 2008, 10:45 PM MST for Pima County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2008, 10:45 PM MST (05:45 UTC)
- Expired
- Aug 14, 2008, 12:45 AM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 11:35 PM MST | FLASH FLOOD | 4 Ne Tucson, AZ | AT LEAST 2FT OF WATER FLOWING IN ALAMO WASH AT GLENN AVE. WASH RECEEDED THROUGH 1030PM BEFORE RISING ANOTHER 1.5FT IN ONE HOUR FROM A SECOND ROUND OF HEAVY RAIN. PIMA COUNTY FLOOD CONTROL STREAM GAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 5.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 895 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 2217 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 140545 FFWTWC AZC019-140745- /O.NEW.KTWC.FF.W.0064.080814T0545Z-080814T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1045 PM MST WED AUG 13 2008 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES TUCSON * UNTIL 1245 AM MST * AT 1035 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS REDEVELOPING ACROSS NORTHEASTERN PIMA COUNTY. COMBINED WITH EARLIER RAINFALL AMOUNTS UP TO 2 INCHES IN SOME LOCATIONS...FLASH FLOODING IS EXPECTED TO BE A CONCERN INTO THE EARLY MORNING HOURS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON...SABINO CANYON...REDINGTON...SUMMERHAVEN. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BIG WASH...SUTHERLAND WASH...BUEHMAN CANYON...SABINO CREEK...RILLITO RIVER...TANQUE VERDE WASH...PANTANO WASH...DEER CREEK...CHALK CREEK...TURKEY CREEK...PAIGE CREEK...RINCON CREEK...BEAR CREEK...ALDER WASH...REDFIELD CANYON...CHIMNEY ROCK CREEK...AGUA CALIENTE WASH...VENTANA CANYON WASH...BIRD CANYON AND ESPERERO WASH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. THIS WARNING REPLACES AND EXPANDS THE PREVIOUSLY ISSUED FLASH FLOOD WARNING FOR THIS AREA. LAT...LON 3244 11105 3249 11047 3217 11047 3213 11104 $$ MEYER
1 follow-up statement
000 WGUS75 KTWC 140629 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1129 PM MST WED AUG 13 2008 AZC019-140745- /O.CON.KTWC.FF.W.0064.000000T0000Z-080814T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 1129 PM MST WED AUG 13 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MST FOR NORTHEASTERN PIMA COUNTY... AT 1120 PM MST...THUNDERSTORMS HAD REDEVELOPED ACROSS MUCH OF EASTERN PIMA COUNTY. AFTER EARLIER RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ACROSS NORTHERN TUCSON AND MIDTOWN...ADDITIONAL RAINFALL UP TO 1 INCH IN THE PAST HOUR HAS INCREASED FLASH FLOOD CONCERNS ONCE AGAIN AND OVER A LARGER AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON...SABINO CANYON...REDINGTON...SUMMERHAVEN. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BIG WASH...SUTHERLAND WASH...BUEHMAN CANYON...SABINO CREEK...RILLITO RIVER...TANQUE VERDE WASH...PANTANO WASH...DEER CREEK...CHALK CREEK...TURKEY CREEK...PAIGE CREEK...RINCON CREEK...BEAR CREEK...ALDER WASH...REDFIELD CANYON...CHIMNEY ROCK CREEK...AGUA CALIENTE WASH...VENTANA CANYON WASH...BIRD CANYON AND ESPERERO WASH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 3244 11105 3249 11047 3217 11047 3213 11104 $$ MEYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:20 PM MST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 13, 9:20 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 920 PM MST WED AUG 13 2008 .SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE AROUND TONIGHT INTO FRIDAY BEFORE BECOMING ISOLATED THIS WEEKEND INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL THROUGH EARLY NEXT WEEK. && .DISCUSSION...IT TOOK A WHILE WITH THE CLOUD COVER RETARDING HEATING...BUT THE ACTIVE EVENING WE HAD BEEN EXPECTING FINALLY MATERIALIZED. AT 0420Z...KEMX WSR-88D SHOWED THUNDERSTORMS MOST NUMEROUS IN EASTERN PINAL AND PIMA COUNTIES. OUTFLOW INTERACTIONS WILL LIKELY KEEP RENEWED THUNDERSTORM DEVELOPMENT GOING FOR AWHILE INTO THE NIGHT...HELPED ALONG BY THE DIFFLUENCE ALOFT AND INCREASED MOISTURE AND DYNAMICS. NUMEROUS REPORTS OF URBAN FLOODING...POWER OUTAGES...TREE DAMAGE...AND HAIL RECEIVED AROUND THE TUCSON METRO AREA THIS EVENING. TRAINED SPOTTERS HAVE REPORTED WIND GUSTS TO NEAR 60 MPH ALONG WITH TREE DAMAGE...ALONG WITH LARGE QUANTITIES OF PEA TO PENNY SIZE HAIL. STORM REPORTS WERE CONCENTRATED ON THE EAST SIDE OF THE METRO...NEAR THE RIVER AND SWAN AREA. 1.55 INCHES OF RAIN RECORDED AT SPEEDWAY AND COUNTRY CLUB..IN ABOUT 30 MINUTES TIME. NOT MUCH TIME TO LOOK AT THURSDAY...BUT TOMORROWS CONVECTIVE OUTCOME WILL HEAVILY DEPEND ON HOW WELL THE ATMOSPHERE CAN RECOVER FROM CURRENT CONVECTION. IT DOES APPEAR CONVECTIVE CHANCES WILL WANE LATE THIS WEEK INTO THE WEEKEND AS DRIER NORTHWEST FLOW DEVELOPS OVER ARIZONA IN RESPONSE TO UNUSUAL AUGUST LOW DROPPING INTO THE PLAINS. && .AVIATION...SCATTERED THUNDERSTORMS NEAR THE KTUS TAF SITE THIS EVENING...WITH THUNDERSTORMS GRADUALLY DIMINISHING IN COVERAGE OVERNIGHT. LIGHT DIURNALLY DRIVEN WINDS OF 5-15 KTS EXPECTED...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. TURNER WEATHER.GOV/TUCSON
In the hours before
Local storm report, Aug 13, 8:46 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
846 PM MST WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 6 NNE TUCSON 32.31N 110.90W
08/13/2008 E0.75 INCH PIMA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED PENNY SIZED HAIL AT RIVER AND
SWAN. ESTIMATED WINDS TO 60 MPH WITH TREE DAMAGE. POWER
OUTAGE IN THE CATALINA FOOTHILLS.
&&
BTURNERLocal storm report, Aug 13, 8:53 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
853 PM MST WED AUG 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 3 ESE TUCSON 32.23N 110.90W
08/13/2008 M0.50 INCH PIMA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED LARGE QUANTITIES OF PEA TO
MARBLE SIZE HAIL.
&&
BTURNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:26 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 13, 7:16 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Aug 13, 8:23 PM MST | Severe Thunderstorm Warning | TWC | Pima | 52 min |
| Aug 13, 8:36 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Aug 13, 8:39 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 13, 8:51 PM MST | Areal Flood Advisory | TWC | Pinal | 114 min |
| Aug 13, 9:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 13, 10:55 PM MST | Areal Flood Advisory | TWC | Cochise | 110 min |
| Aug 13, 10:56 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 14, 12:20 AM MST | Flash Flood Warning | TWC | Pima | 115 min |
| Aug 14, 12:41 AM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 14, 12:46 AM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Aug 14, 1:38 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
| Aug 14, 1:48 PM MST | Flash Flood Warning | TWC | Cochise | 117 min |
| Aug 14, 2:17 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.